BCG side effects: Anyone dealing with pain and frequent urination?
My dad has been dealing with a lot of pain and frequent urination issue after BCG instillation. He has received 7 treatments so far. It’s been almost two months since his last dose and the pain and urine urgency is not getting better. Just wondering if anyone else has been through the similar situation.If so, what worked well to mitigate these side effects. We have reached to his urologist and he recommended to take Mirabegron 50mg. We have not seen much difference after taking this medication.
Interested in more discussions like this? Go to the Bladder Cancer Support Group.
Connect

@brian14 my thoughts and prayers are with you I had the same reaction after my 12th treatment mine Hit me hard and fast after that last treatment my knees look like grapefruits they swallowed up so fast and big I couldn't even walk without having a walker and I wound up in the emergency room twice over it you just have to keep a positive attitude and hang in there
-
Like -
Helpful -
Hug
1 Reaction@burks do a urine culture test needs to be done first thing in the morning midstream to get a true test result if you take it midday after drinking lots of water and stuff to keep it flushed out it's going to come back negative I had three tests ran and all three came back negative you might want to get a urine sample bottle and take it first thing in the morning then take it to the office or the lab to get a true reading
-
Like -
Helpful -
Hug
1 Reaction@dcs63
Many thanks for the kind words. I hope your mobility has returned and you are feeling much better.
@dcs63
This is a frustrating experience for many people when the urine culture comes back negative. It was for me. My urology treatment team declined treatment for my very painful UTI symptoms because of a negative urine culture result. To try and get relief, I went to an Urgent Care for help. They prescribed antibiotics and the pain was gone in three days. However, in my PCP's Patient Portal, I saw that the Urgent Care MD made note that they "treated (me) with antibiotics....despite a negative urine culture....because (patient/me) was 'adamant' that he had a UTI."
This surprises me because it's well documented that urine cultures do not test for Mycobacterium bovis the bacterium strain associated with BCG. Standard urine cultures do not grow mycobacteria. They grow and test for common bacterium, like E coli. Apparently, Mycobacterium bovis is a very slow growing bacterium, requiring a longer wait for an accurate result.
While the bacterium from BCG may not prove to be a UTI by its normal definition, it is known to cause hypersensitivity and inflammatory responses similar to a UTI in some patients.
-
Like -
Helpful -
Hug
1 Reaction@mitsyginger
Thank you for sharing your journey. I’m glad to hear that things are going well with you.
I have reached out to another uro-oncologist regarding my dad, and he has prescribed a combination of rifampin and isoniazid (TB medications). I’m a little worried about these medications and their potential side effects, especially since I’ve read that they can cause liver problems.
The doctor also diagnosed my dad with BCG cystitis. I would really appreciate hearing about your experience with these medications and how long did you take the TB medications and if there were any side effects.
It has already been about two months since my dad’s last BCG treatment. I’m also wondering whether taking TB medications could reduce or interfere with the effects of BCG, particularly its ability to help fight the cancer cells. This is one of my main concerns, and I would really appreciate hearing about your experience.
@brian14 thanks I am getting a lot better it's just been a slow hard process it's like a roller coaster ride got you a good days and bad days I just be glad when all the treatments in everything's been looking really good so far knock on wood and I hope you get better too hang in there
-
Like -
Helpful -
Hug
1 Reaction@samy123 First, kudos to you for being proactive. That was a struggle for me, but pain is a powerful motivator. Second, congratulations on finding a uro-onco who was willing to diagnose and treat your father “empirically”. I presume such since it has only been two weeks since you first posted on this. My lab tests spanned several weeks.
I too had concerns about potential side effects and Adverse Effects of Rifampin and Isoniazid as well as the Ethambutol I was prescribed. My Infectious Disease MD had blood tests run to get a feel for whether I had any liver issues and found none. Still, I did have some very unpleasant side effects.
#1 side effect was nausea. It was really bad. Pharmacy instructions were to take it on empty stomach one hour prior or two hours after meal at same time each day. I took them in the morning. Nausea would hit hard and last for 3 -4 hours. When I advised my ID MD about nausea, he instructed me to take it at night before bed. That helped a lot. He prescribed Zofran as well. That helped too.
#2 side effect was tingling and numbness in my hands. ID MD added Vitamin B6. That helped.
#3 was fatigue. I don’t mean tired, I mean fatigue. I began experiencing that two months into this treatment regimen. My ID MD advised that it was drug-induced and that my only options were to tolerate it or stop the meds.
I opted to stay with the meds. Because, within two months the urinary pain was gone, urinary frequency had gone from 3-4X/hour to once an hour, I could sleep through the night without any trips to the bathroom.
It was a trade-off that I was happy to make. Not perfect, but much better.
We continued to blood test for elevated liver enzymes. None appeared though I did have an elevated C-Reactive Protein blood test result once. ID MD prescribed a prednisone taper. That brought the CRP back down and helped the fatigue for a bit too.
I was on the Rifampin and Isoniazid for 9 months; the Ethambutol was for the first two months only. I’ve communicated with people who’ve had similar BCG complications and followed this or similar regimens. Many were on these meds for less than 9 months. Many had fewer side effects. You may want to reach out to them as well. You can find them in the chat rooms at Inspire.com. Just search on BCG Cystitis.
Back to your question about TB meds reducing or interfering with BCG efficacy. Not sure if I’m understanding you correctly but I would not think any uro-onco would want to continue a patient on BCG, the active ingredient of which is mycobacterium bovis, who is currently taking medications which would kill that same bacterium. Beyond that my experience is this, at the time I began taking the anti-TB meds my ID MD insisted I stop further use of BCG. For some reason it caused an active local bladder infection. We knew this because lab tests had confirmed it. He said any further use could cause reinfection. He also insisted I stop any other bladder cancer treatments for a full two months. My Uro-onco agreed. After 2 months we began bladder cancer chemotherapy with Gemcitabine/Docetaxel instillations.
All the best to you and your Dad.
Infectious-Complications-of-Intravesical-BCG-Immunotherapy-Dr-Odonnell (Infectious-Complications-of-Intravesical-BCG-Immunotherapy-Dr-Odonnell.pdf)